Manuka Honey Cream

Having been on steroids now for 3 years for PMR I have recently started having trouble on my arms with bits of skin just peeling back leaving them open - as well as looking bad I am afraid of them getting infected. I have been to see a Nurse Practitioner - but all she says is that the skin can get thinner with steroids and to just put a plaster over the wounds - if I do that my arm is going to be covered with plasters. Is there anyone that has this problem - I seem to remember a while ago reading that someone had something similar and used Manuka Honey Cream - can anyone confirm this or help with anything else.

Also could anyone suggest anything that would help- the skin not to peel like this.

9 Replies

oldestnewest
  • Hi dodo1

    I have this problem, not so bad now as am reducing steroids, but in the past have had both forearms in a right state! Mainly with bruising, but on some occasions just brushing my arm against something quite innocuous had made it peel as you describe. The problem with using ordinary plasters I found was when you remove them, they also leave damaged skin, so what started as one problem ends up being four or five problem areas! Trouble is, it also leaves scarring.

    You can get manuka honey cream for medical purposes, try your local chemist, you only need a very small amount at a time, so although it is quite expensive it does last a long time. Arnica cream or gel is good for bruising. You can also get sterile plasters which are made from soft silicone which doesn't seem to cause the problems when removed, if you have a "helpful" nurse practitioner you may some through your surgery. Otherwise your local chemist again.

    There are some OTC creams other members use, but any good gentle moisturing cream (not necessarily expensive) will help a little, but they won't reverse the thinning process. Keeping skin covered with light materials, especially in the summer sun , should also help protect it from knocks.

  • If you can't obtain medical grade Manuka honey cream through your GP, it is available online. However, be careful who you purchase it from - the manufacturers, Comvita, would be one of the most reliable sites.

    Your nurse practitioner is right in saying that steroids thin the skin and I, too, suffered from very easy tearing at the slightest knock. I then discovered Double Base Moisturising cream - it was originally prescribed for a problem I have with the skin on the soles of my feet and I decided to try it on my body after a shower. Its moisturising properties are excellent and if the dryness of the skin is reduced it will not tear so easily. It is available either on prescription or over-the-counter. In the very worst conditions, you can apply it before the shower and just rinse off, thus avoiding other soap products that contain harsh substances.

  • Hello dodo, forget about expensive body creams, as a former beauty consultant ANY body lotion /cream will do. it's about keeping the skin, and that includes your face hydrated and soft.

    If you do have any cuts I use savlon cream until the wound is healed to help stop infection then it's back to the body cream. I use superdrugs vit e range, cheap and fabulous on the skin without being sticky! Regards, christina

  • I used Double Base Gel given on prescription by GP. I bought Manuka Honey Cream from Holland and Barretts.

    After I stopped using pred, I still bought the Double Base gel.

  • I'm still using it post-Pred, too, sambucca. Far more natural and efficient in my book than any other moisturiser. Even the oft-used aqueous cream so recommended by medics is a no-no in my opinion as it contains nasties such as parabens and sodium lauryl sulphate - it aggravates those with eczema rather than helping them. I owe a lot to that podiatrist of mine who was the first to mention Doublebase all those years ago.

  • Double Base is good too. I have found that ordinary moisturisers are not a good idea in my case and they also seem to cause purpura on my arms.

  • I have used Doublebase Gel as a body moisturiser since my mum was prescribed this to help her fragile, thinning skin. She was a PMR sufferer and needed to take Prednisolone. You can buy Doublebase over the counter and I suspect keeping skin moistened is part of the issue with thinning skin. My husband has used Aloe Vera gel and cream to assist with skin related issues/scarring. I believe Aloe Vera has many benefits so that might looking into. Honey is used widely for healing and I recall this being used for Mum when a leg ulcer was taking ages to get better. I have just noticed a reply below mention Doublebase. It's a great product. Try it.

  • Hi, re the trouble with the skin on my arms peeling off, I am going to look into your suggestions. I really appreciate everyone's help. Thanks.

  • I have rarely used any moisturiser ever, just the very occasional dollop of Neutrogena in the summer when the sun dries out the skin on my arms and legs.

    But something I NEVER do is use soap or any other stuff that forms a foam! I use shampoo for my hair (but even that only every couple of weeks since I've lived here in Italy) and of course that runs down my body in the shower. I don't use anything on my face - and I think it is fair to say I don't have many wrinkles! Those I have have appeared since I lost the best part of 40lbs of pred weight.

    All soap does is strip your skin of its natural oils - so you feel the need to replace them in some way because your skin feels tight unless you do. Wash skin or hair too often with "soap" and the skin responds by creating more and more natural oil and you develop greasy skin and hair.

    Saves a lot of money...

You may also like...